Hail, Greene
- When
- May 10, 7:20 PM EST
- Where
- Greene County, 0.69 mi N of Tusculum
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.180, -82.750
Dime to quarter size hail was reported.
A weak short wave passed across the Southern Appalachians generating a couple thunderstorms that produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak short wave passed across the Southern Appalachians generating a couple thunderstorms that produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 10, 6:15 PM EST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 715 PM EDT Thu May 10 2018 .AVIATION...While much of the earlier convection has exited, additional convection will be possible at times during the period with best chances north/central. However, probability of occurrence at any given site is too low and timing too uncertain to include at this point. May be some fog later tonight especially TRI and CHA where more significant rain fell, so will take both to MVFR level vis for several hours late tonight. Otherwise a VFR forecast for the period all sites. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous Weather Outlook National Weather Service Morristown TN 314 PM EDT Thu May 10 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 314 PM EDT Thu May 10 2018 /214 PM CDT Thu May 10 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight A weak frontal boundary will move into the area today. Isolated to scattered thunderstorms are possible, a few of which could become strong to severe. The primary threats with the strongest storms will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today.
Special Weather Statement
National Weather Service Morristown TN
511 PM EDT THU MAY 10 2018
VAZ002-006-008-102200-
Washington VA-Wise VA-Russell VA-
511 PM EDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EAST CENTRAL WISE AND
CENTRAL WASHINGTON COUNTIES UNTIL 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Lebanon to 8 miles southwest
of Trammel. Movement was southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Abingdon, Lebanon, Cleveland Va, Coeburn, Glade Spring, Honaker, St.
Paul, Emory-Meadow View, Rosedale, Lindell, Castlewood, Holston and
Hansonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3671 8211 3698 8255 3699 8242 3698 8237
3696 8236 3700 8229 3699 8226 3701 8222
3704 8195 3696 8179 3695 8182 3692 8183
3679 8170 3673 8167
TIME...MOT...LOC 2111Z 301DEG 24KT 3699 8204 3697 8243
DHSpecial Weather Statement
National Weather Service Morristown TN
631 PM EDT THU MAY 10 2018
TNZ017-018-VAZ006-008-102315-
Sullivan TN-Johnson TN-Washington VA-Russell VA-
631 PM EDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...NORTHERN
JOHNSON...SOUTHERN RUSSELL AND SOUTHERN WASHINGTON COUNTIES AND THE
NORTHEASTERN CITY OF BRISTOL UNTIL 715 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving southeast at 25 mph.
Half inch hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
Bristol Va, Abingdon, Mountain City, Damascus, Laurel Bloomery,
Holston, Hilander Park, Benhams, Harr and Shady Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3657 8169 3655 8169 3653 8171 3647 8170
3646 8171 3642 8172 3641 8174 3639 8173
3668 8223 3681 8211 3663 8161
TIME...MOT...LOC 2230Z 300DEG 22KT 3668 8202
DHSpecial Weather Statement National Weather Service Morristown TN 632 PM EDT THU MAY 10 2018 TNZ015-016-042-044-102315- Washington TN-Northwest Greene TN-Hancock TN-Hawkins TN- 632 PM EDT THU MAY 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS...NORTHWESTERN WASHINGTON...CENTRAL HANCOCK AND NORTHEASTERN GREENE COUNTIES UNTIL 715 PM EDT... At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near Sneedville, moving southeast at 25 mph. Half inch hail and winds in excess of 35 mph will be possible with this storm. Locations impacted include... Greeneville, Rogersville, Surgoinsville, Baileyton, Kepler, Romeo, McCloud, Jearoldstown, Klondike and Fall Branch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3647 8324 3657 8311 3641 8263 3617 8280 TIME...MOT...LOC 2232Z 300DEG 22KT 3649 8312 DH
Special Weather Statement
National Weather Service Morristown TN
721 PM EDT THU MAY 10 2018
TNZ016-042>045-110000-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
Hawkins TN-
721 PM EDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAWKINS...
SOUTHWESTERN WASHINGTON...EASTERN GREENE AND WEST CENTRAL UNICOI
COUNTIES UNTIL 800 PM EDT...
At 721 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Rogersville, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Tusculum, Baileyton, Chucky, Limestone, Camp Creek,
Kepler, Romeo, Davy Crockett Birthplace, McCloud and Jearoldstown.
LAT...LON 3606 8262 3607 8264 3606 8265 3605 8268
3602 8272 3634 8301 3642 8290 3619 8247
TIME...MOT...LOC 2321Z 312DEG 18KT 3631 8288
DHSpecial Weather Statement
National Weather Service Morristown TN
756 PM EDT THU MAY 10 2018
TNZ042>045-110045-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
756 PM EDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
SOUTHEASTERN GREENE AND SOUTHWESTERN UNICOI COUNTIES UNTIL 845 PM
EDT...
At 756 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tusculum, or over Greeneville, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Tusculum, Mosheim, Chucky, Camp Creek, Davy Crockett
Birthplace and Rocky Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3601 8246 3598 8251 3597 8254 3595 8256
3597 8258 3597 8261 3599 8260 3601 8261
3603 8259 3607 8263 3601 8275 3617 8292
3630 8276 3608 8241
TIME...MOT...LOC 2356Z 314DEG 17KT 3619 8278
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
802 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 SE ABINGDON 36.67N 81.92W
05/10/2018 E1.00 INCH WASHINGTON VA TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL REPORTED NEAR THE WASHINGTON
COUNTY, VA AND SULLIVAN COUNTY, TN LINE.
&&
DHThe Knoxville radar (KMRX), 59 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 hail. Local standard time, as filed.
Dime to quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744639.